Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2020, 1:52 PM MDT for Lincoln County, New Mexico. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2020, 1:52 PM MDT (19:52 UTC)
- Expired
- Aug 5, 2020, 3:00 PM MDT
- In force
- 68 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 59 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2861 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807
WGUS55 KABQ 051952
FFWABQ
NMC027-052100-
/O.NEW.KABQ.FF.W.0018.200805T1952Z-200805T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
152 PM MDT Wed Aug 5 2020
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
South Central Lincoln County in central New Mexico,
* Until 300 PM MDT.
* At 152 PM MDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1.5 and 2
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Bonito Lake, and Fort Stanton.
This includes the following highways...
Highway 380 between Mile Markers 90 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly or mountainous terrain there are numerous of low water
crossings which are potentially dangerous in heavy rain. Do not
attempt to cross flooded roads. Find an alternate route.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3339 10582 3347 10584 3351 10581 3348 10566
3354 10547 3349 10544
FLASH FLOOD...OBSERVED
$$
242 follow-up statements
742
WGUS75 KABQ 052017
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
217 PM MDT Wed Aug 5 2020
NMC027-052100-
/O.CON.KABQ.FF.W.0018.000000T0000Z-200805T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
217 PM MDT Wed Aug 5 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON FOR SOUTH CENTRAL LINCOLN COUNTY...
At 217 PM MDT, emergency management reported thunderstorms produced
heavy rain across the warned area. Between 1.5 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Bonito Lake including the South Fork campground, and along Rio
Bonito down to Fort Stanton.
This includes the following highways...
Highway 380 between Mile Markers 90 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly or mountainous terrain there are numerous of low water
crossings which are potentially dangerous in heavy rain. Do not
attempt to cross flooded roads. Find an alternate route.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3339 10582 3347 10584 3351 10581 3348 10566
3354 10547 3349 10544
FLASH FLOOD...OBSERVED
$$
24805
WGUS75 KABQ 052052
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
252 PM MDT Wed Aug 5 2020
NMC027-052102-
/O.EXP.KABQ.FF.W.0018.000000T0000Z-200805T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
252 PM MDT Wed Aug 5 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON FOR
SOUTH CENTRAL LINCOLN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3339 10582 3347 10584 3351 10581 3348 10566
3354 10547 3349 10544
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:34 AM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 5, 11:34 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1134 AM MDT Wed Aug 5 2020 .AVIATION... 18Z TAF CYCLE More mid-level moisture in the atmosphere will allow for greater storm coverage across southwest and west-central NM today. The primary concern with any storms across the west today will be gusty downburst winds as storms move to the northeast around 15-20 mph. A backdoor boundary that moved through late last night will also allow storms to develop along the central mountain chain and move eastward onto the adjacent highlands and plains. A few strong to severe storms with large hail and damaging winds will remain possible across the northeast. Storms will taper off late this evening, and VFR conditions will prevail. 15 && .PREV DISCUSSION...919 AM MDT Wed Aug 5 2020... .UPDATE... Forecast remains on track for today, but did a quick update to slightly update PoPs as well as add severe weather wording to the northeast. The severe threat looks to be lower in this area compared to days past thanks to less shear. Still, there will be enough along with instability to allow for a couple strong to severe thunderstorms in the northeast highlands/plains this afternoon. This lines up well with SPC's Day 1 Outlook that outlines this area in a marginal risk. Updated products have already been sent out. 15 && .PREV DISCUSSION...305 AM MDT Wed Aug 5 2020... .SYNOPSIS... Yet again we will need to watch for an isolated severe storm over far northeast New Mexico over Colfax and Union Counties. There should be enough north to northwest flow aloft to support convection over these areas. Damaging winds and hail will be the main severe threat from any storms although the coverage of storms will be isolated. Upper level high pressure over the southern half of New Mexico should move over west and central Texas by tomorrow. This should allow for a small increase in thunderstorm chances and coverage through Saturday. It looks like Friday may be the best day for storms as there will be a deeper south to southwest flow to support an increase in moisture. Again we will need to monitor for a hail/wind threat, but heavy rainfall threat will remain low. Moisture does increase but not very much more than normal. If anything, moisture will be slightly below climo norms for time of year. The upper level high pressure does eventually transition back over New Mexico to start next week so we may see a decrease in rain chances and higher temperatures. && .DISCUSSION... SHORT TERM...(Today through Thursday)... A relatively weak backdoor boundary has made it as far west as the east slopes of the Sangre de Cristos this morning. This boundary associated with the convection in the southeast CO and the Southern Plains will help get showers and storms going in portions of the eastern plains this afternoon. A strong storm or two is possible but a jet level speed max is lacking today and the flow aloft is more zonal compared to yesterday. Four Corners' high center over south-central NM early this morning is forecast to shift slightly eastward to southeast NM by afternoon. Southerly to southwesterly winds on the west side of the high bring mid-level moisture back into NM from a swath from southwest to northeast across the state today. Isolated showers and thunderstorms are possible most areas with the exception of the Four Corners'/NW Plateau where dry air hangs on. Any showers and storm that develop west of the central mountain chain will be on the drier side with dewpoint temperatures forecast to drop into the mid 30s to near 40F. Showers and storms over the eastern plains will be on the wetter side with low-level Gulf moisture hanging on thanks to the backdoor boundary. Not much changes Thursday with perhaps a slightly better shot at showers and storms west of the central mountain chain. Light steering flow and a lack of deep moisture will make for quite the tough time for convection trying to make it into the middle and upper RGV today and Thursday but can't rule out a brief stray shower or storm, mainly during the evening hours. Storm motion will be to the northeast around 15 mph most areas with an easterly storm motion of 15 mph forecast for the northeast and east- central plains. LONG TERM...(Thursday Night through Wednesday)... Overall models and ensembles are in pretty good agreement with 500mb upper level ridge moving east into Texas by Thursday/Friday. This means there should be stronger and deeper upper level flow from the SW/S. Moisture will increase some but looking at the NAEFS, precipitable water values will be struggling to reach climo norms. The overall pattern still supports convection with maybe an isolated strong/severe storm depending upon instability. Even then we are still looking at a microburst or hail threat. This pattern continues into Saturday but by Sunday the ridge begins to break down slightly. Depending upon the model, it looks like the ridge becomes diffuse with maybe a couple of ridge centers. One of these ridge centers looks to retrograde back over New Mexico in the Monday/Tuesday time frame so we see a drop off in rain chances. This trend continues into the middle of next week. Not only that, but the pattern may become amplified enough that the ridge builds over much of the southern Rockies. As a result, ensemble MOS guidance shows an increase in high temperatures for early to middle of next week. Our forecast follows that trend. 33/39 && .FIRE WEATHER... High pressure aloft will remain over southeast NM today and Thursday, shifting farther to the east Friday and Saturday. Showers and storms will favor the southeast two-thirds of the state each day with wetting rains most likely east. The upper high builds back over NM Sunday with favored areas for afternoon storms across the southwest and south-central mountains. Weather prediction models agree that dry air moving in from the west will likely dry most areas out early next week. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 5, 3:27 AM MDT, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 327 AM MDT Wed Aug 5 2020 NMZ201>241-060930- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 327 AM MDT Wed Aug 5 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms over far northeast New Mexico with a threat for damaging hail and winds. Any severe storm that forms will be isolated in nature for the afternoon and evening hours today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm activity and coverage may increase through the end of the week with higher chances on Friday. A strong to severe storm may be possible Thursday, Friday and Saturday with a threat for hail and downburst winds. The flood threat looks low for now. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail or wind damage through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 39
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:00 PM MDT | Special Weather Statement | ABQ | Harding | 30 min |
| Aug 5, 12:25 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 87 min |
| Aug 5, 2:31 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Aug 5, 2:37 PM MDT | Areal Flood Advisory | ABQ | Socorro | 30 min |
| Aug 5, 3:07 PM MDT | Flash Flood Warning | ABQ | Socorro | 113 min |
| Aug 5, 3:33 PM MDT | Special Weather Statement | ABQ | Torrance | 27 min |
| Aug 5, 3:36 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| Aug 5, 4:00 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 28 min |
| Aug 5, 4:30 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 5, 5:49 PM MDT | Special Weather Statement | ABQ | Guadalupe | 26 min |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.